Alert archive / Massachusetts / Special Marine Warnings in 2021
Special Marine Warning 25, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special marine warning at Jul 1, 2021, 4:29 PM EDT. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2021, 4:29 PM EDT (20:29 UTC)
- Expired
- Jul 1, 2021, 5:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Boston radar (KBOX), 75 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 4:37 PM EDT | TSTM WND DMG | Bourne, MA | TREE AND WIRES DOWN ON SANDWICH ROAD NEAR POST OFFICE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
620
WHUS51 KBOX 012029
SMWBOX
ANZ231-232-234-254-012130-
/O.NEW.KBOX.MA.W.0025.210701T2029Z-210701T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Boston/Norton MA
429 PM EDT Thu Jul 1 2021
The National Weather Service in Boston/Norton has issued a
* Special Marine Warning for...
Buzzards Bay...
Cape Cod Bay...
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm...
Nantucket Sound...
* Until 530 PM EDT.
* At 428 PM EDT, a strong thunderstorm was located near Bourne, or
near The West End Of Cape Cod Canal, moving east at 30 knots.
HAZARD...Wind gusts 34 knots or greater and frequent lightning.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
The West End Of Cape Cod Canal, The East End Of Cape Cod Canal,
Wellfleet Harbor, Nauset Light, Barnstable Harbor and North
Eastham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 4172 7001 4179 6996 4185 6997 4177 7001
4174 7019 4170 7017 4173 7020 4170 7025
4169 7034 4172 7036 4175 7050 4178 7053
4176 7059 4169 7060 4169 7069 4176 7070
4179 7053 4186 7056 4197 6979 4170 6975
TIME...MOT...LOC 2028Z 263DEG 32KT 4177 7061
HAIL...0.00IN
WIND...>34KTS
$$
NoceraWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special marine warning went out at Jul 1, 4:15 PM EDT, 14 minutes earlier.
Area forecast discussion, Jul 1, 4:15 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
415 PM EDT Thu Jul 1 2021
.SYNOPSIS...
Areas of showers and scattered thunderstorms that may produce
locally heavy rain tonight. Unsettled but much cooler Friday
into the Fourth of July weekend. Scattered pop-up showers each
day in the holiday weekend but not a washout in any one area.
Brief dry weather Monday with a warm front arriving Monday
night. Heat and humidity returns on Tuesday, ahead of a cold
front that offers a greater chance for thunderstorms either
later Tuesday or Wednesday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Highlights
* Numerous showers with a few embedded showers across southern New
England tonight. Could have some heavy rainfall and localized
flash flooding.
Trough digs from eastern Ontario into the central/eastern Great
Lakes by early Friday morning. At the surface a cold/stationary
front will be draped across the region and a broad low will ride
along this boundary.
Given this setup am anticipating numerous showers and perhaps a few
embedded thunderstorms. Synoptically we are within the equatorward
entrance region with a frontal boundary over the region. This is
coupled with PWATs between 1.5-2 inches along with warm cloud layer
depths between 3-4.5 km. This will result in favorable environment
for warm rain processes and heavy rainfall. Did throw out the latest
NAM guidance as really gets a surface low spinning up, which is most
likely due to convective feedback. Utilized a combination of the
GFS, NERFC and WPC QPF for the latest update. This highlights the
highest totals from roughly CT to RI into SE MA. CWA wide have 0.5
to roughly 1 inch, but could have locally higher amounts especially
with any leftover thunderstorms. As previous shift mentioned and I
concur with heavy rain is likely south of the MA Pike.
Winds will shift to the east and northeast late tonight as the cold
front gradually moves through. This will result in cooler
temperatures. Anticipating overnight low temperatures in the 60s
across the region, but there may be a few upper 50 degree readings
along northern portions of the region.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Highlights
* Fairly widespread showers across the region Friday morning
becoming more scattered in nature during the afternoon. Scattered
showers persist Friday night.
Trough digs into the eastern Great Lakes and Mid Atlantic on Friday
and Friday night. Should see a frontal boundary to the south as the
cold front moves offshore. Will have a surface trough extend over
southern New England on Friday from the departing broad low. Another
low rides along the frontal boundary to the south Friday night.
Friday...
Will still have a 1.5-2 inch PWAT plume over a decent portion of
southern New England Friday morning, but with the low lifting out
this plume will push offshore during the afternoon. This keeps us in
the 1-1.5 inch range for the afternoon. Still have decent warm cloud
layer depths between 3-4 km. Thinking there still could potentially
be some heavy rain in a few showers especially earlier in the day
given the proximity to the broad low. Cannot be ruled out during the
afternoon, but forcing becomes a bit more limited and activity
should be more scattered in nature.
Given the track of the low am anticipating a non-diurnal temperature
trend. Should see the warmest readings across the region during the
morning with temperatures dropping during the day. This is all due
to the northeasterly flow due to the low moving through. Aloft will
have cold air advecting in 7-10 degree Celsius 925 hPa air!
Temperatures will stay generally in the 60s, but will drop into
the 50s for some spots during the afternoon.
Friday night...
Expecting another wave of low pressure to ride along the frontal
boundary that is offshore. Given the persistent onshore flow, upper
level forcing and 1-1.5 inch PWATS could have some scattered shower
activity. Will still have persistent NE flow keeping 925 hPa
temperatures in the 8-10 degree Celsius range. The result will be
low temperatures bottoming out in the 50s across southern New
England.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Highlights:
* Unsettled and generally cloudy Fourth of July weekend, periods of
pop-up showers but not a washout. Well below normal temps Saturday
(upper 50s-low 60s!), and just less below-normal for the Fourth of
July holiday.
* Warm front late Mon/Mon nite brings scattered showers, possible
garden variety t-storms. Turning more humid Mon nite.
* Hot and humid Tuesday with mid/upper 90s heat indices; somewhat
cooler and a little less humid Wed. Possible thunder either Tues
or Wed depending on a cold front.
Details:
Fourth of July Weekend:
The story for the Fourth of July Weekend is the generally unsettled
weather conditions and cooler than normal temperatures for Saturday
and the Sunday Fourth of July holiday. In terms of temperatures, the
most anomalous of the two days is Saturday and for most highs may
struggle to reach the mid 60s with upper 50s to lower-mid 60s
common. Possible we could approach record low high-temperatures on
Saturday July 3rd, with temperatures more reminiscent of mid-May
than early-July. Looking at Fourth of July holiday climatology for
our four climate sites (Boston, Providence, Worcester and
Hartford/Windsor Locks)...with forecast Fourth of July high
temperatures in the upper 60s to mid 70s, it appears we are in
store for one of the coolest Fourth of July holidays since 2015; the
exception being Boston which recorded a high temperature of 70
on the Fourth just last year in 2020.
So for Saturday: upper low and associated cooler pocket of air aloft
initially near the lower Hudson Valley to migrate slowly NE across
Southern New England. Periods of light pop-up showers with better
coverage during the late-morning to mid/late afternoon will dot the
landscape and while generally unsettled, not expecting a washout
with limited QPF. That said, plenty of low-level moisture trapped
underneath a shallow inversion and when combined with northeast
onshore winds, it sets the stage for a cool July 3rd with lots of
low clouds around. Have lowered temperatures significantly compared
to the warmer NBM guidance, essentially a blend of the raw GFS and
NAM. Again looking for highs upper 50s to mid 60s for most -
definitely a long sleeve and light jacket sort of day! Periodic,
intermittent showers into Sat night, though still a rather cool
night with lows mid 50s to low 60s.
For Sunday/Fourth of July: Upper low will continue to pull away with
a renewed risk (Chance) for pop-up light showers during the morning
to early-afternoon. Initial overcast, but better odds for some
breaks in clouds during the second half of the day and night as
winds turn more light northerly/northwesterly. Won't be fully clear
both day and night, but enough breaks for highs upper 60s to mid
70s; lows upper 50s to lower 60s. It may not be an ideal beach day,
but the prolonged onshore flow and related leftover swell from the
weekend, it's possible there may be a need for either a rip current
statement or (less probable) a high surf advisory on Sunday
and/or Monday for east-facing coasts.
Monday:
Mid/upper flow turns more zonal by Mon, with modest height rises for
Mon afternoon. A warm front comes in for later Monday into Monday
night, associated with summerlike 850 mb air (mid-teens Celsius) in
the warm sector. This should bring a risk for showers, possibly a
rumble of thunder given some elevated instability. Highs low to mid
80s, but Monday night looks to turn muggy/humid with lows mid/upper
60s with similar dewpoints. As mentioned, we may need to consider
either a rip current statement or (less likely) a high-surf advisory
for the east-facing coasts.
Tuesday and Wednesday:
Hot and humid Tuesday (dewpoints back to the muggy mid 60s to lower
70s), though not to the extent of the stretch of hot and humid
weather experienced recently. That said, heat indices may approach
the mid to upper 90s on Tuesday depending on how much warming we do
get; it looks like we'll fall short of one-day Heat Advisory
criteria and lower Heat Indices on Wed also make the consecutive 95+
heat index criteria less likely to be achieved as well. Nonetheless
still quite hot for Tuesday. This occurs ahead of a cold front, the
timing of which varies across most of the NWP. Potential exists for
heavy SHRA/TSRA depending on the timing. Kept a rather generic/broad
brushed Chance PoP both days until better agreement exists on the
timing of the frontal passage.
Highs Tues into the upper 80s lower 90s, with lows around 70 except
mid-upper 60s for the Berks. Somewhat cooler mid to upper 80s on
Wed, lows in the 60s.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Through 00Z...High confidence in trends, moderate in timing.
VFR across the vast majority of the forecast area with ceilings
lowering to borderline MVFR levels late this afternoon into the
evening away from the south coast. Should see areas of IFR/LIFR
stratus/fog across Nantucket and Marthas Vineyard. Numerous
showers. Could see a few thunderstorms across the south coast
into the evening. Locally heavy rainfall is possible. Winds
becoming light, but most areas will generally be out of the
W/SW.
Tonight...Moderate confidence.
Conditions lowering to MVFR/IFR and LIFR late. Numerous showers
with a few thunderstorms. Locally heavy rainfall is possible at
times. Light winds shifting to NE/N.
Friday...Moderate confidence.
Widespread MVFR/IFR conditions. Showers likely at times during
the morning, but more scattered in nature during the afternoon.
NE winds at 5-10 kts. Gusts of 15-25 kt over E and NE MA with
the highest gusts over NE MA.
Friday night...Moderate confidence.
Widespread MVFR/IFR conditions across southern New England.
Scattered rain showers continue with winds out of the NE to NNE
at 5-10 kts. Could see some 15-20 kt gusts along the coastal
plain.
KBOS TAF...High confidence in trends. Moderate confidence on
timing of lower ceilings moving in.
KBDL TAF...High confidence in trends. Moderate confidence on
timing of lower ceilings moving in.
Outlook /Saturday through Tuesday/...
Saturday: Mainly VFR, with areas IFR possible. Breezy. Chance
SHRA.
Saturday Night: Mainly VFR, with local IFR possible. Breezy.
Chance SHRA.
Independence Day: Mainly VFR, with areas MVFR possible. Slight
chance SHRA.
Sunday Night: VFR. Slight chance SHRA.
Monday through Monday Night: VFR.
Tuesday: VFR. Breezy. Slight chance SHRA, isolated TSRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Have hoisted a Small Craft Advisory for the Outer Waters, Cape
Cod Bay, Ipswich and MA Bay from Friday AM through Friday night.
Tonight...High confidence
Winds out of the S/SW across the southern waters at speeds of
10-15 kts. Expect the eastern waters to start off with light
winds, but shift to the E/NE late tonight and increase to 10-20
kts. Could have some gusts up to 20 kts toward daybreak. Seas
2-4 feet. May see some 5 ft seas across the outer southern
waters toward daybreak. Numerous showers with perhaps a few
embedded thunderstorms.
Friday...High confidence
Will see a period of NE winds at 15-25 kts across the eastern
waters. Gusts of 25-30 kts and there could be a few brief gale
force gusts. The southern waters will see winds shift to the
northeast as a cold front pushes through. Wind speeds increasing
to 10-15 kts late in the afternoon across the southern waters.
Seas building to 6-9 ft across E/NE waters and 3-5 ft for the
southern Waters. Have hoisted a SCA, but held off from high
surf advisories given the cool temperatures and scattered rain
showers. Seas 3-7 feet Friday night with NE winds at 10-20 kts.
Outlook /Saturday through Tuesday/...
Saturday: Winds less than 25 kt. Areas of rough seas. Chance of
rain showers.
Saturday Night: Winds less than 25 kt. Seas up to 5 ft. Chance
of rain showers.
Independence Day through Sunday Night: Winds less than 25 kt.
Seas up to 5 ft. Slight chance of rain showers.
Monday through Monday Night: Winds less than 25 kt. Areas of
seas approaching 5 ft.
Tuesday: Winds less than 25 kt. Seas up to 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 11 AM Friday to 5 AM EDT Saturday
for ANZ231.
Small Craft Advisory from 8 AM Friday to 8 AM EDT Saturday for
ANZ250-251-254>256.
&&
SYNOPSIS...BL/Loconto
NEAR TERM...BL
SHORT TERM...BL
LONG TERM...Loconto
AVIATION...BL/Loconto
MARINE...BL/LocontoHazardous weather outlook, Jul 1, 4:33 AM EDT, 11 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 433 AM EDT Thu Jul 1 2021 CTZ002>004-MAZ002>024-026-RIZ001>007-020845- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI- 433 AM EDT Thu Jul 1 2021 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-020845- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 433 AM EDT Thu Jul 1 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jul 1, 4:01 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
401 PM EDT Thu Jul 1 2021
MAZ017>022-RIZ001>007-012100-
Southern Plymouth MA-Western Plymouth MA-Barnstable MA-
Eastern Plymouth MA-Southern Bristol MA-Northern Bristol MA-
Eastern Kent RI-Newport RI-Northwest Providence RI-Bristol RI-
Washington RI-Western Kent RI-Southeast Providence RI-
401 PM EDT Thu Jul 1 2021
...TORRENTIAL RAINFALL & LOCALIZED FLOODING...
At 359 PM EDT, Doppler radar was tracking isolated thunderstorms
over southern Rhode Island and southeast Massachusetts, moving
northeast at 40 mph. These storms contain torrential rainfall and
are resulting in localized street and highway flooding.
Locations impacted include...
Providence, New Bedford, Fall River, Warwick, Cranston, Plymouth,
Taunton, East Providence, Coventry, Dartmouth, South Kingstown, West
Warwick, Johnston, Bridgewater, North Kingstown, Marshfield, Bristol,
Marion, Middleborough and Wareham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
&&
LAT...LON 4144 7145 4178 7160 4207 7067 4200 7062
4200 7071 4175 7047 4174 7071 4153 7121
4156 7122 4156 7121 4163 7121 4149 7131
4171 7116 4172 7126 4158 7133 4179 7137
4158 7145 4148 7136
TIME...MOT...LOC 1959Z 244DEG 41KT 4160 7140
NoceraThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:08 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Norfolk, Worcester | 67 min |
| Jun 30, 8:14 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk, Plymouth, Suffolk | 46 min |
| Jun 30, 8:16 PM EDT | Special Marine Warning | BOX | 59 min | |
| Jun 30, 8:31 PM EDT | Severe Thunderstorm Warning | BOX | Bristol, Norfolk, Plymouth | 59 min |
| Jun 30, 8:41 PM EDT | Special Marine Warning | BOX | 64 min | |
| Jun 30, 8:57 PM EDT | Special Marine Warning | BOX | 63 min | |
| Jun 30, 9:54 PM EDT | Special Marine Warning | BOX | 66 min | |
| Jul 1, 4:01 PM EDT | Special Weather Statement | BOX | Bristol, Plymouth | 59 min |
| Jul 1, 4:02 PM EDT | Small Craft Advisory | BOX | 4 days | |
| Jul 1, 5:03 PM EDT | Special Weather Statement | BOX | Barnstable | 42 min |
| Jul 1, 5:21 PM EDT | Special Marine Warning | BOX | 54 min | |
| Jul 1, 7:05 PM EDT | Special Weather Statement | BOX | Hampden | 55 min |
| Jul 1, 7:59 PM EDT | Areal Flood Warning | BOX | Hampden, Hampshire | 3 hr |
Nearby
Special Marine Warnings in Massachusetts, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.